Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Quad Cities, IA

June 4, 2002McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2002, 3:54 PM CDT for McDonough County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 3:54 PM CDT (20:54 UTC)
Expired
Jun 4, 2002, 4:45 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:54 PM CDTHail 1Blandinsville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS53 KDVN 042054
SVRMLI
ILC109-042145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 445 PM CDT

* AT 348 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE 
  THUNDERSTORM WITH 3/4 INCH HAIL AND DAMAGING WINDS
  OVER BLANDINSVILLE...OR 11 MILES NORTHWEST OF MACOMB...MOVING EAST 
  AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SCIOTA BY 405 PM CDT.
   GOOD HOPE BY 415 PM CDT.
   MACOMB MUNICIPAL AIRPORT BY 420 PM CDT.
   SCOTTSBURG BY 425 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4063 9090 4048 9089 4038 9080 4041 9051
          4061 9050 4063 9072

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:05 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 4, 2:05 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 PM CDT TUE JUN 4 2002

RUNNING BEHIND DUE TO SERIOUS HYDRO SITUATION AND EARLIER SEVERE...SO
WILL KEEP THIS SHORT.

AT 18Z SFC LOW SOUTH OF KMLI WITH SECONDARY LOW NEAR KALO. COLD
FRONT INTO WESTERN ZONES. UPPER WAVE OVER NORTHERN PLAINS WILL HELP GIVE
FRONT PUSH THROUGH THE CWA TONIGHT. MOST OF PCPN THIS EVE
SOUTHEAST OF A LINE FROM KDBQ TO KCID...WITH HEAVIER CONVECTION IN
SOUTH/EAST ZONES. AS FOR HYDRO...GIVEN WE ARE FIRMLY IN WARNING MODE
IN THE NORTHERN HALF...WILL TERMINATE WATCH. GIVEN ABUNDANT MOISTURE AND
REPEATITIVE CONVECTION...HEAVY RAIN THREAT EXISTS SOUTH/EAST...BUT
ACCORDING TO LATEST FFG THEY CAN TAKE SOME RAIN...SO WILL HOLD OFF ON
ANY WATCH SOUTH. ALSO...LOOKS LIKE SQUALL LINE MAY BE DEVELOPING IN
MO WHICH COULD CUTOFF INFLOW...THEREBY REDUCING AMOUNTS.
GIVEN SATURATED GROUND...FOG POSSIBLE THOUGH WINDS/CLOUDS ENOUGH TO
LIKELY KEEP WIDESPREAD DENSE FROM DEVELOPING.

ON WED...SECONDARY WAVE DEVELOPS ON THE SOUTHERN PORTION OF THE FRONT AS
SHORTWAVE EJECTS OUT OF THE SOUTHERN PLAINS.
BULK OF PCPN LOOKS TO STAY SOUTH OF CWA...SO WILL CONTINUE WITH DRY FCST
THOUGH CAN/T RULE OUT STRAY PCPN SNEAKING INTO EXTREME SOUTH
WED MORNING.

GET A MUCH NEEDED BREAK FROM THE RAIN LATE WEEK AND EARLY IN THE WEEKEND
AS HIGH PRESSURE BUILDS IN.

EXTENDED (SAT-TUE)
MAIN FEATURE WILL BE STRONG CLOSED SYSTEM WHICH MODELS SHOW MOVING
INTO NORTHERN ROCKIES/PLAINS ON SUN. TIMING OF SYSTEM WILL
LOOM LARGE ON FORECAST DETAILS WITH REGARDS TO TEMPS/PCPN CHCS.
LEANING TOWARD BLEND OF AVNX/UKMET/ECMWF SOLUTIONS...THUS WILL BUMP UP
TEMPS A BIT ON MON. PCPN THREAT MAY LINGER INTO TUE...
BUT FOR NOW WILL KEEP THINGS DRY AND LET LATER MODEL RUNS COME INTO
BETTER AGREEMENT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Local storm report, Jun 4, 12:18 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    BETTENDORF                IA   SMALL STREAM FLOODING
06/04/02   SCOTT                          NEAR PLEASANT CREEK,  A
                                          DRIVER WAS RESCUED FROM
                                          A STRANDED VAN BEFORE
                                          THE VAN WAS SWEPT AWAY
                                          BY FLOOD WATERS.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1150 AM    MOLINE                    IL   HEAVY RAIN
06/04/02   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.  2.69 INCHES
                                          RAIN SINCE 7 AM.  STORM
                                          TOTAL 3.59 INCHES.
Local storm report, Jun 4, 12:30 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    MORRISON                  IL   HEAVY RAIN
06/04/02   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.  NORTHEAST OF
                                          MORRISON 1.27 INCHES OF
                                          RAIN IN PAST 2 HOURS.
                                          STORM TOTAL OF 7.85
                                          INCHES SINCE 8 PM MONDAY.
Local storm report, Jun 4, 1:35 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    KEWANEE                   IL   FLOOD
06/04/02   HENRY                          MILL CREEK OUT OF ITS
                                          BANKS ONTO CITY
                                          ROADWAYS.  WATER
                                          ESTIMATED TO BE ABOUT 6
                                          INCHES DEEP IN SOME
                                          AREAS.  . REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 4, 2:08 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    DEWITT                    IA   FLOOD
06/04/02   CLINTON                        SILVER CREEK OUT OF ITS
                                          BANKS WITH WATER
                                          ESTIMATED TO BE ABOUT 8
                                          FEET DEEP IN SOME
                                          LOCATIONS.  ENTIRE PARK
                                          NEAR MC DONALDS WAS
                                          REPORTED TO BE UNDER
                                          WATER.  SOME RESIDENTS
                                          WERE EVACUATING.  .
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 4, 3:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    ATKINSON                  IL   FLOOD
06/04/02   HENRY                          WATER WAS OVER LOW
                                          LYING PORTIONS OF MANY
                                          STREETS.  REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0200 PM    NORTHERN HALF OF COUNTY   IL   FLOOD
06/04/02   HENRY                          PORTIONS OF ROUTE 6
                                          WERE UNDER WATER.
                                          SEVERAL SMALL CREEKS
                                          OUT OF BANKS.  REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.

0230 PM    CEDAR RAPIDS              IA   FLOOD
06/04/02   LINN                           WINSLOW AND AUSTIN
                                          ROADS ALONG INDIAN
                                          CREEK CLOSED DUE TO
                                          FLOODING.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0230 PM    NORTHEAST PART OF COUNTY  IA   FLOOD
06/04/02   LINN                           SEVERAL COUNTY BRIDGES
                                          ALONG THE WAPSIPINICON
                                          RIVER CLOSED DUE TO
                                          FLOODING.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0230 PM    SPRINGVILLE               IA   FLOOD
06/04/02   LINN                           HIGHWAY 151 BETWEEN
                                          ROUTHE 13 AND HIGHWAY 1
                                          IS CLOSED TO EAST BOUND
                                          TRAFFIC.  THE BRIDGE
                                          WEST OF SPRINGVILLE HAS
                                          A WASHOUT ON THE EAST
                                          BOUND SIDE.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0230 PM    ROBINS                    IA   FLOOD
06/04/02   LINN                           MAIN STREET BRIDGE IS
                                          CLOSED DUE TO HIGH
                                          WATER.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jun 4, 3:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    PRINCETON                 IL   FLOOD
06/04/02   BUREAU                         ROUTE 26 NORTH OF
                                          PRINCETON WAS COVERED
                                          IN WATER 10 TO 15
                                          INCHES IN PLACES.  MANY
                                          OTHER ROADS NORTH OF
                                          PRINCETON COVERED WITH
                                          WATER.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    MONMOUTH                  IA   FLOOD
06/04/02   JACKSON                        MONMOUTH POST OFFICE
                                          AND CITY HALL HAD TO
                                          MOVE DUE TO BUILDING
                                          BEING SURROUNDED BY
                                          WATER.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0333 PM    3 N FULTON                IL   FLOOD
06/04/02   WHITESIDE                      6 HOUSES AFFECTED BY
                                          FLOOD WATERS DUE TO
                                          BREAKS IN A LEVEE ON
                                          OTTER CREEK. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:16 PM CDTFlash Flood WarningDVNWhiteside6 hr
Jun 3, 10:16 PM CDTSevere Thunderstorm WarningDVNCarroll54 min
Jun 3, 11:24 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson76 min
Jun 4, 4:06 AM CDTFlash Flood WarningDVNJo Daviess5 hr
Jun 4, 4:30 AM CDTFlash Flood WarningDVNCarroll, Stephenson, Whiteside5 hr
Jun 4, 8:57 AM CDTFlash Flood WarningDVNHenry, Mercer, Rock Island5 hr
Jun 4, 9:06 AM CDTFlash Flood WarningDVNJo Daviess5 hr
Jun 4, 9:38 AM CDTFlash Flood WarningDVNCarroll, Stephenson, Whiteside5 hr
Jun 4, 11:43 AM CDTFlash Flood WarningDVNCarroll, Henry, Jo Daviess, Mercer, Rock Island, Stephenson and 1 more6 hr
Jun 4, 1:30 PM CDTSevere Thunderstorm WarningDVNMercer, Warren45 min
Jun 4, 1:41 PM CDTFlash Flood WarningDVNBureau, Putnam4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.